Iowa, 2021

Flash Flooding in Iowa, August 7, 2021

August 7, 2021 · NWS OAX · 4 events in 1 county or zone

A midlevel shortwave moved through the area producing storms with severe criteria hail and wind gusts. In Council Bluffs, 2 to 3 inches of rain fell over about an hour which led to a flash flood warning being issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A midlevel shortwave moved through the area producing storms with severe criteria hail and wind gusts. In Council Bluffs, 2 to 3 inches of rain fell over about an hour which led to a flash flood warning being issued. Flash flooding washed through basement apartments, swept up cars, and heaved pavement in low-lying areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 7, 5:29 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 7, 5:29 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
629 PM CDT Sat Aug 7 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 243 PM CDT Sat Aug 7 2021

A complex severe weather scenario has been unfolding this morning,
largely due to the plentiful cloud cover and the convection that
occurred earlier this morning. As we go further into the
afternoon, ML CAPE values are expected to increase to around 3500
J/kg, with effective bulk shear values ranging from 20 to 30 kts
by the time convection gets to eastern Nebraska and southwestern
Iowa. Visible satellite shows developing cumulus in south-central
Nebraska into Kansas, and this area will serve as the starting
point for convection this evening. These storms are expected to
begin after 5 PM in a discrete mode with hail being the primary
threat. Veering low-level wind profiles, and enhanced 0-3 km
shear suggest that there is also a limited tornado threat
associated with the initial cells in that same area. These cells
are then expected to evolve into a larger complex that is
expected to begin pushing ENE into eastern Nebraska after 7 PM. As
this larger complex forms, the main threat evolves into damaging
winds as the storm complex becomes cold-pool dominant. These
storms are expected to move eastward towards the Omaha and Lincoln
metro areas, with the best timing for each being 10 and 11 PM
respectively. These storms will continue east and gradually fizzle
out into the middle of the night in central and eastern Iowa. A
few light rain showers and rumbles of thunder could last until
sunrise Sunday as the back end of the mid-level wave advects
through the area.

Tomorrow morning, those spotty showers are expected to give way to
dry weather and southwesterly winds look to settle in. A return to
mostly sunny skies will aid in the return of some warm
temperatures, with highs in the upper 80's to low 90's are
expected along with heat indices approaching 100 degrees. Monday
is expected to hold even warmer temperatures, with areas near the
South Dakota border reaching over 100 degrees. Heat indices of 100
to 110 are currently slated for that day, and could necessitate a
Heat Advisory if the forecast remains on track. Tuesday a mid-
level shortwave trough is expected to pass through the northern
CONUS and may be the next chance at severe weather for the area,
as it drags a cold front eastward. How far south this frontal zone
extends is still in flux, and the location will likely dictate
what kind of hazards we expect.

Wednesday into the weekend, highs in the 90's on Wed/Thu will give
way to cooler weather Fri/Sat as the mid-level flow transitions
to northwesterly flow. Several shortwave impulses are depicted by
the global deterministic models, and may drive low-end shower and
storm chances in the extended forecast. While nothing looks like a
soaker, some kind of rainfall will be greatly appreciated.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 615 PM CDT Sat Aug 7 2021

Mostly VFR conditions are expected however through 07z there is a
good chance of variable conditions in and around thunderstorms
with gusty strong winds. Intermittent MVFR cigs are possible
through 07z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Kern
Hazardous weather outlook, Aug 7, 2:45 PM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
345 PM CDT Sat Aug 7 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
345 PM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

There is a slight risk of severe thunderstorms this afternoon and
continuing overnight. Large hail is the primary hazard with the
initial storm development this afternoon, with damaging winds the
more likely severe hazard during the evening and overnight.

Storms are forecast to develop in central Nebraska early this
evening where instability and shear are maximized along an
approaching cold front. These storms are expected to congeal into
a larger cluster, then sweep east across eastern Nebraska and
western Iowa through the late evening and overnight.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

There is a marginal risk of severe thunderstorms Sunday afternoon
in parts of far southeast Nebraska and southwest Iowa.

Severe thunderstorms are also possible Monday night and Tuesday as
a cold front moves into the Plains.

Otherwise hot and muggy weather will return to the region this
Sunday and Monday. Heat index values are currently expected to
reach or exceed 105 on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 7, 8:47 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
947 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     FLASH FLOOD      3 SE OMAHA              41.23N 95.96W
08/07/2021                   DOUGLAS            NE   PUBLIC

            FLOODING OVER THE CURBS. ESTIMATED 6 INCHES
            OF RAIN.

&&

DEWALD
Local storm report, Aug 7, 8:48 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
948 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     FLASH FLOOD      3 WSW BELLEVUE          41.14N 95.96W
08/07/2021                   SARPY              NE   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

&&

DEWALD
Local storm report, Aug 7, 8:49 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
949 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     FLASH FLOOD      2 N MILLARD             41.23N 96.16W
08/07/2021                   DOUGLAS            NE   PUBLIC

            CAR STRANDED IN FLOOD WATERS.

&&

DEWALD
Local storm report, Aug 7, 8:50 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
950 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     HAIL             OFFUTT AFB              41.11N 95.92W
08/07/2021  E1.00 INCH       SARPY              NE   PUBLIC

&&

DEWALD
Local storm report, Aug 7, 8:51 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
951 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             BELLEVUE                41.16N 95.92W
08/07/2021  M1.00 INCH       SARPY              NE   EMERGENCY MNGR

            NEAR BELLEVUE UNIVERSITY - QUARTER TO
            HALF-DOLLAR SIZE HAIL.

&&
Local storm report, Aug 7, 8:56 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
956 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             1 NE OFFUTT AFB         41.12N 95.91W
08/07/2021  E0.75 INCH       SARPY              NE   OTHER FEDERAL

            AT OFFUTT AFB.

&&

DEWALD

The radar

The Omaha radar (KOAX), 44 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Pottawattamie

When
August 7, 8:56 PM CST
Where
Pottawattamie County, 1.29 mi N of Lake Manawa to 1.28 mi N of Lake Manawa
Cause
Heavy Rain
Reported by
Public
Coordinates
41.239, -95.850

Public report from mping of street/road flooding; street/road closed; vehicles stranded.

Flash Flood, Pottawattamie

When
August 7, 9:14 PM CST
Where
Pottawattamie County, 0.71 mi SSW of Council Bluffs to 0.66 mi SSW of Council Bluffs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.260, -95.875

Emergency manager reported several flooded roads in the city. A couple of cars have been stranded.

Flash Flood, Pottawattamie

When
August 7, 9:14 PM CST
Where
Pottawattamie County, 0.52 mi W of Council Bluffs to 0.54 mi W of Council Bluffs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.270, -95.880

Trained spotter reported 2-4 feet of water over roads.

Flash Flood, Pottawattamie

When
August 7, 10:50 PM CST
Where
Pottawattamie County, 1.7 mi WSW of Council Bluffs to 1.72 mi WSW of Council Bluffs
Cause
Heavy Rain
Reported by
Public
Coordinates
41.260, -95.900

Public reported flooded basements.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983070, 983072, 983074, 983077.